Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
174 Doctors are Online

Suffering from schizophrenia. Taking mexazolam and risperdal. Did not cure. Suggestion?

Dec 2014
User rating for this question
Answered by

Practicing since : 2007
Answered : 4151 Questions
Hello, I take 1 mg Mexazolam and 1mg of risperdal for about 4 years, I was medicated by my psychiatrist. She has told me to start weaning 3 years ago, but whenever I do it, I can never do it, after few days i always return to this medication. I was medicated at the time because I had thoughts and moods very negative at first, my doctor thought that it was schizophrenia (because i had one psychotic event in 2006, after some months in meds i went well, and took of the meds), but my psychiatrist said that this amount of medication is minimal for a man with 80 pounds with schizophrenia. She said it couldnt be that disease.

I already tried several times to take off the medication, with no sucess.
Last month i tried to wean the method of weighing on scales to weigh jewelry and take the medication in 10 stages, first week take 10% off then swallow 90% of the medications ( I never passed from one week to go back to meds, because of irritation, stress.etc)

I feel fine with this drug, I have several side effects, but like my psychiatry said , "there´s no reason to take it", how can you help me take off the meds? supplements? other method? some other products?

Best regards XXXXXXX
Posted Fri, 24 May 2013 in Mental Health
Answered by Dr. Seikhoo Bishnoi 20 hours later
Welcome to Health Care Magic

You are a young male who had one episode of psychosis in 2006 and at that time doctors made the diagnosis of Schizophrenia and later you had negative thoughts and mood. You are taking Mexazolam 1 mg and Resperidone 1 mg since last 4 years.

Now a brief about your problem. See with available history I can tell you that most likely you are not suffering from Schizophrenia because

- Isolated episode of acute psychosis can't label that a patient has schizophrenia.
- Schizophrenia is a continuous illness with symptoms never touching baseline. Even on medicines patients tend to show some psychotic symptoms or negative symptoms.
- As your psychiatrist also told to you, dose of Resperidone 1 mg is very less dose and it could not control symptoms completely if you would have been suffering from schizophrenia.

Now as most likely you are not suffering from schizophrenia and you had only one isolated episode of psychosis so there is no need to take these medicines. I would also advise you to start decreasing the dose every week and completely stopping over 6 weeks. As it is very difficult to decrease the dose 10% of every week, I would advise you to start taking 0.75 mg for next 2 weeks and then decrease it to 0.5 mg for next two weeks and in last 2 weeks take the medicines every alternate days and then stop it completely. Dose of 1 mg is very less and you will not suffer any serious withdrawal effects.

Hope I solved your question, if you have more query you can ask again in follow up.

Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Follow-up: Suffering from schizophrenia. Taking mexazolam and risperdal. Did not cure. Suggestion? 2 hours later
Thanks for the help.

I´ve been trying to reduce medication like this, but i never managed to do it.

Is there any supplements? or other non benzodiapine to make me calm while i take of mexazolam ? is this a good process? with good results?

Other question, i only had one psychotic event, but before i started to take this medication 4 years ago, was the use of cannabis, smoke two , three times, and i gotted some thoughs, ideas, and sinptoms was very similar when i got the psychotic event, but i started this quantity of medication and all went away. Sometimes i think about what happened to me, but its not frequent. my question is: If i take away the medication, probabily i will have other type of this symptoms in my life ( without using cannabis)?
Answered by Dr. Seikhoo Bishnoi 8 hours later
Welcome again

Cannabis induced psychosis is very common occurrence. It is one of important cause of Acute Psychosis, but it rarely results in schizophrenia. Its fortunate that you developed cannabis induced psychosis only because it doesn't cause long term sequel. Completely avoid cannabis (weed, marijuana, pot), amphetamines (Meth, Methylphenidate etc), cocaine. These drugs are known to precipitate psychosis. If you will stop medicines nothing will happen, you will not develop psychotic symptoms.

See if I will advise some other benzodiazepine in place of mexazolam, you will become dependent on that drug. I would advise you to please stop the medicines completely and you will feel better. Best thing is to decrease the dose gradually.

If you have more questions you can ask again.
Dr. Seikhoo Bishnoi, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor